New York, 2007

Damaging Winds in New York, August 17, 2007

August 17, 2007 · NWS OKX · 2 events in 1 county or zone

A passing cold front spawned isolated Severe Thunderstorms across Orange County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing cold front spawned isolated Severe Thunderstorms across Orange County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 17, 6:48 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 17, 6:48 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
748 PM EDT FRI AUG 17 2007

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL DRAG A WEAK REINFORCING COLD FRONT ACROSS
THE REGION TONIGHT...THEN HIGH PRESSURE WILL BUILD INTO THE AREA TO
PROVIDE DRY AND PLEASANT WEATHER FOR THE WEEKEND. THE HIGH MOVES
OFFSHORE ON SUNDAY...ALLOWING FOR A WARM FRONT TO APPROACH FROM THE
WEST SUNDAY NIGHT. THIS BOUNDARY WILL LINGER OVER THE AREA TO KEEP
UNSETTLED WEATHER IN THE FORECAST THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPPER LEVEL SHORTWAVE WITH REINFORCING SFC COLD FRONT CONTINUES TO
APPROACH FROM THE W. NUMEROUS SHOWERS AND SCT TSTMS WILL ADVECT E
AHEAD OF THIS SHORT WAVE...PRODUCING HEAVY RAIN...SMALL HAIL AND
GUSTY WINDS...MAINLY W OF NEW YORK CITY BEFORE MIDNIGHT. POPS WILL
BE WEIGHTED FROM HIGHEST TO LOWEST WEST TO EAST ACROSS THE REGION.

AS HIGH PRES BUILDS INTO THE REGION LATE TONIGHT AND TOWARDS
DAYBREAK...SKIES WILL BE CLEARING FROM W TO E AS NW FLOW DOMINATES.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
1024 MB HIGH PRES ORIGINATING FROM CANADA BUILDS INTO THE AREA SAT
AND SUN TO BRING ABSOLUTELY PREFECT WX TO THE REGION FOR THE
WEEKEND. SKIES WILL BE CLEAR AS A BELL AND HIGHS WILL BE IN THE
UPPER 70S TO AROUND 80 ON SAT...THEN IN THE LOW TO MID 70S ON
SUN...WHICH IS GENERALLY ABOUT 5 TO 10 DEGREES BELOW THE AVERAGE
HIGH FOR THIS TIME OF YEAR. THE OTHER BIG STORY TEMPERATURE-WISE
WILL BE THE OVERNIGHT LOWS SAT NIGHT...WHICH WILL BE IN THE UPPER
50S TO NEAR 60 IN/AROUND NYC AND IN THE 40S IN OUTLYING AREAS N/W OF
THE CITY AND IN THE PINE BARRENS OF LONG ISLAND. THIS WILL REPRESENT
TEMPERATURES AVERAGING 10 TO 20 DEGREES BELOW THE SEASONAL LOW. IT
WILL BE HARD...BUT NOT OUT OF THE QUESTION TO AT LEAST TIE A RECORD
LOW AT ISP SUN MORNING. THE PREVIOUS RECORD LOW FOR ISLIP ON AUGUST
19 IS 58 SET IN 1997.

HIGH PRES MOVES OFFSHORE LATE SUN AND A WARM FRONT WILL APPROACH
FROM THE W. DUE TO THE STRENGTH OF THE HIGH OFFSHORE...IT LOOKS LIKE
ANY PRECIP WILL HOLD OFF UNTIL EARLY MON MORNING. CHANCES FOR
SHOWERS AND TSTMS WILL BE INCREASING THROUGHOUT THE DAY. REMAINS TO
BE SEEN EXACTLY HOW MUCH WILL AFFECT THE AREA...AS 12Z/17 WRF MUCH
MORE PROGRESSIVE THAN 12Z/17 OPERATIONAL GFS. WILL KEEP CHANCE POPS
FOR MON.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE WARM FRONT MOVING INTO THE AREA WILL SLOWLY DRIFT E THROUGH TUE
AS A BLOCKING HIGH BUILDS INTO E CANADA. SEVERAL WAVES OF LOW PRES
WILL DEVELOP ALONG THIS BOUNDARY...KEEPING AT LEAST THE CHANCE FOR
PRECIP IN THE AREA THROUGH TUE NIGHT. CONDITIONS SOMEWHAT DRY OUT
FOR WED...BUT ANOTHER COLD FRONT WILL BRING ANOTHER CHANCE FOR
PRECIP ON THU. CONDITIONS SHOULD DRY OUT FOR FRI.

HIGHS WILL ONLY BE IN THE 70S ON TUE BEFORE MODERATING BACK INTO THE
LOW TO MID 80S FROM WED THROUGH THE END OF THE WEEK.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
LOW END VFR CIGS AROUND FOUR THOUSAND FEET WILL PERSIST UNTIL THE
COLD FRONT MOVES EAST OF THE REGION. ANY REMAINING HEAVIER SHOWERS
WILL PRODUCE MVFR VSBY. A FEW TSTMS COULD PRODUCE WIND GUSTS TO 30
KT.

ONCE THE FRONT MOVES SE OF THE REGION...WINDS WILL SHIFT TO THE NW
AND INCREASE TO AROUND 15 KTS AFTER MIDNIGHT. THERE MAY BE SOME
GUSTS AS WELL...HOWEVER HAVE DECIDED TO HOLD OF ON GUSTS UNTIL
AROUND 14Z...AFTER WE GET SOME DAYTIME HEATING. GUSTS SHOULD COME TO
AN END LATE IN THE TAF PERIOD AS HIGH PRESSURE CONTINUES TO BUILD
INTO THE AREA.

OUTLOOK FROM 00Z SUNDAY THROUGH WEDNESDAY...HIGH PRESSURE OVER THE
REGION WILL PROVIDE VFR CONDITIONS. DEPENDING ON EXACTLY WHERE A
FRONTAL BOUNDARY STALLS OUT TO OUR SOUTH AND THE STRENGTH OF WAVES
OF LOW PRESSURE RIDING EAST ALONG IT...COULD SEE SOME SHOWERS AND
THUNDERSTORMS REDUCING CONDITIONS TO SUB-VFR AT TIMES MONDAY NIGHT
THROUGH WEDNESDAY.

&&

.MARINE...
SEAS HAVE COME UP TO 5 FT ACROSS THE OCEAN WATERS...THUS HAVE GONE
AHEAD AND ISSUED A SCA UNTIL 19Z SATURDAY. A WAVE OF LOW PRESSURE
MOVING ALONG A WARM FRONT WILL SLIDE JUST NORTH OF THE AREA WATERS
EARLY THIS EVENING. THIS WILL SET OFF SOME SCATTERED SHOWERS AND
THUNDERSTORMS. SOME OF THESE THUNDERSTORMS WILL PRODUCE HEAVY
RAIN...FREQUENT LIGHTNING...AND STRONG WINDS. ONCE THIS WAVE PUSHES
ACROSS THE WATERS...A SECOND FRONT WILL APPROACH AND MOVE ACROSS THE
WATERS OVERNIGHT. THIS SECOND FRONT WILL BRING A PUSH OF COLD
AIR...AS WELL AS SOME STRONG AND GUSTY WINDS. WINDS WILL SHOULD GUST
TO SCA LEVELS UNTIL AROUND MIDDAY SATURDAY.

WINDS START TO COME DOWN SATURDAY EVENING AS HIGH PRESSURE BUILDS
OVER THE WATERS. ONCE THE WINDS COME DOWN...THE SEAS SHOULD ALSO
SUBSIDE TO BELOW SCA.

HIGH PRESSURE WILL KEEP THINGS TRANQUIL UNTIL THE BEGINNING OF THE
WORK WEEK...UNTIL A STATIONARY FRONT TO OUR SOUTH SETS UP. THIS
FRONTAL BOUNDARY WILL HAVE WAVES OF PRESSURE RIDE EAST ALONG
IT...INCREASING THE PRESSURE GRADIENT ON AN EASTERLY FLOW OVER THE
OCEAN WATERS. FOR NOW...SUSPECT FRONT AND ASSOCIATED LOWS WILL BE
FAR ENOUGH SOUTH THAT WILL STAY SUB-SCA...BUT IT BEARS MONITORING.

&&

.HYDROLOGY...
ANY SHOWERS AND TSTMS THAT DEVELOP THIS AFTERNOON/EVENING COULD
PRODUCE A QUICK 1/2 INCH OF RAIN WHICH WOULD RESULT IN LOCALIZED
PONDING. OTHERWISE...DRY UNTIL LATE SUN NIGHT AS HIGH PRES PROVIDES
DRY WX THROUGH THE WEEKEND.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 PM EDT SATURDAY FOR ANZ350-353-
     355.

&&

SYNOPSIS...MPS
NEAR TERM...GC/MPS
SHORT TERM...MPS
LONG TERM...MPS
AVIATION...BC
MARINE...BC
HYDROLOGY...MPS
Hazardous weather outlook, Aug 17, 3:17 AM EST, 18 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
417 AM EDT FRI AUG 17 2007

CTZ006>012-NJZ005-006-011-NYZ071>081-181000-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-ESSEX-HUDSON-UNION-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
417 AM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER IN NORMAN
OKLAHOMA HAS FORECAST A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR
THE AREA. THUNDERSTORMS THIS AFTERNOON COULD PRODUCE DAMAGING
WINDS ALONG WITH HEAVY RAINFALL RESULTING IN PONDING IN URBANIZED
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ330-335-338-340-345-350-353-355-181000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
417 AM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY
EVENING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ005-NJZ002>004-NYZ067>070-181000-
NORTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
417 AM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 4:56 PM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
556 PM EDT FRI AUG 17 2007

CTZ007-172230-
NORTHERN MIDDLESEX-
556 PM EDT FRI AUG 17 2007

...STRONG THUNDERSTORM OVER NORTHERN MIDDLESEX COUNTY...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDDLETOWN...AND MOVING EAST AROUND 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
Special weather statement, Aug 17, 5:07 PM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
607 PM EDT FRI AUG 17 2007

NJZ006-NYZ072-073-172245-
BRONX-HUDSON-NEW YORK (MANHATTAN)-
607 PM EDT FRI AUG 17 2007

...STRONG THUNDERSTORM WILL IMPACT BRONX...CENTRAL NEW YORK AND
NORTHEASTERN HUDSON COUNTIES...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARLEM...OR NEAR MOTT HAVEN...AND MOVING
EAST AROUND 30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
Special weather statement, Aug 17, 5:22 PM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
622 PM EDT FRI AUG 17 2007

NYZ077-172245-
NASSAU-
622 PM EDT FRI AUG 17 2007

...STRONG THUNDERSTORM WILL IMPACT NORTHERN NASSAU COUNTY...

AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THROGS NECK BRIDGE...AND MOVING EAST AT 30
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
Special weather statement, Aug 17, 6:14 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
714 PM EDT FRI AUG 17 2007

NYZ080-081-180000-
SOUTHEAST SUFFOLK-SOUTHWEST SUFFOLK-
714 PM EDT FRI AUG 17 2007

...STRONG THUNDERSTORM IMPACTING CENTRAL SUFFOLK COUNTY...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RONKONKOMA...AND MOVING EAST AROUND 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...HEAVY RAIN...WITH RAINFALL
RATES OF AROUND A HALF INCH AN HOUR...IS OCCURRING WITH THIS STORM.
THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING
OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
Local storm report, Aug 17, 7:40 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
840 PM EDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     FANWOOD                 40.64N 74.39W
08/17/2007  M59.00 MPH       UNION              NJ   PUBLIC

0610 PM     TSTM WND DMG     FANWOOD                 40.64N 74.39W
08/17/2007                   UNION              NJ   PUBLIC

            TREE DOWN

&&

JP
Special weather statement, Aug 17, 8:45 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
945 PM EDT FRI AUG 17 2007

CTZ005-NJZ002-NYZ067-068-180315-
NORTHERN FAIRFIELD-ORANGE-PUTNAM-WESTERN PASSAIC-
945 PM EDT FRI AUG 17 2007

...STRONG GUSTY WINDS WILL IMPACT NORTHERN FAIRFIELD...NORTHWEST
PASSAIC...ORANGE AND PUTNAM COUNTIES BETWEEN 10 PM AND 11 PM...

AS A COLD FRONT MOVES SOUTHEAST ACROSS THE REGION...WINDS WILL
ABRUPTLY SHIFT TO THE NORTHWEST AND GUST UP TO 45 MPH FOR UP TO 30
MINUTES FOLLOWING THE COLD FRONTS PASSAGE. THIS WILL ALSO BE
ACCOMPANIED BY SCATTERED SHOWERS...A FEW MAY BECOME HEAVY.

PEOPLE SHOULD PREPARE FOR RAPID WEATHER CHANGES DURING THIS TIME.

AL/G

The radar

The Albany radar (KENX), 133 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 17, 9:20 PM EST
Where
Orange County, 2.82 mi N of Ridgebury
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.421, -74.450

Trees and wires down in Wallkill.

Thunderstorm Wind, Orange

When
August 17, 9:43 PM EST
Where
Orange County, 0.69 mi S of Chester
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.360, -74.280

Tree and large branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57671, 57673.